Alert archive / Maryland / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 167, NWS Baltimore/Washington

July 23, 2017Harford County, Maryland

NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 23, 2017, 3:06 PM EDT for Harford County, Maryland. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2017, 3:06 PM EDT (19:06 UTC)
Expired
Jul 23, 2017, 3:45 PM EDT
In force
39 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Harford County, MD

The radar

The Dover AFB radar (KDOX), 108 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.1 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2017-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 186 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2017-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
186 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
983 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:50 PM EDT, 16 minutes earlier.

Area forecast discussion, Jul 23, 2:50 PM EDT, 16 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
250 PM EDT Sun Jul 23 2017

.SYNOPSIS...
High pressure remains off the southeast coast. A weak boundary
will remain near the area through Monday before stalling south
and east of the area Tuesday. An upper level trough of low
pressure will move over the northeastern US early in the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
MCV which was mentioned in the morning AFD update has been the
primary player thus far as it has traversed across the southern
half of the forecast area. Recent radar/satellite trends
continue to show an area of showers and a few thunderstorms
increasing in intensity as it moves east of DC toward the
eastern shore of MD. Expect heavy rain and gusty winds with this
activity as it pushes east...over the next hour or so.

Forcing for ascent becomes far more nebulous behind MCV...with
some subsidence noted in satellite imagery. However, area still
remains very moist...so am expecting at least isolated-to-widely
scattered redevelopment through the evening (perhaps into the
overnight) where airmass can recover. Once such location may be
across central VA this afternoon...where full sun has returned
and visible satellite imagery shows some agitated cumulus
developing.

While severe threat has lessened as destabilization was
hampered by cloud cover...scattered strong winds with isolated
pockets of damaging wind are still possible in the strongest
storms. Additionally, PWATs 1.75-2 inches coupled with recent
rainfall continue to heighten concerns for localized flooding.
Currently believe the threat this afternoon is too localized
and tied to meso-beta influences to warrant a Watch. However,
repeated rounds of rainfall over the same area (especially as we
continue into tonight) could increase hydro concerns locally.
Evening shift will continue to monitor this.

As expected...cloud cover has helped to keep temperatures a few
degrees cooler than yesterday...which have kept heat indices AOB
100F.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
Frontal boundary will finally try to push through the area
Monday. Most guidance continues to be stubborn with convective
coverage...though believe at least isolated showers and storms
are possible as the front encounters a warm and unstable
airmass. The strongest storms would be capable of gusty winds
and locally heavy rainfall.

Some improvement from the heat Tuesday...as front stalls to the
S/E of the area. High temperatures will generally top out in
the mid to upper 80s. Dewpoints will fall back into the
60s...which should feel more pleasant after the extended stretch
of hot and humid weather.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Wednesday should be the pick day of the week with high pressure
centered over New England, and extending down over our region. That
should keep temperatures slightly below normal, and humidity in
reasonable check with dewpoints in the 60s. By the time we get to
Thu, the high has slipped off to the east and southwest flow returns
with a rebound in temps and humidity. Late in the week, probably
Friday, our next cold front is slated to push through from the
northwest. Current indications are that it will stall just offshore
with an area of low pressure forming along it off the Delmarva Sat
and Sun.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
VFR conditions will prevail through Monday...outside of
isolated thunderstorm activity. Thunderstorms are possible this
afternoon and evening with gusty winds and reduced visibility
in the strongest storms. An isolated storm is also possible
Monday...though most sites should remain dry. VFR returns
Tuesday.

VFR conditions expected Wed and Thu. Lowered vsbys and cigs are
possible on Friday from the expected cold front with its showers and
thunderstorms.

&&

.MARINE...
Winds will remain below SCA values through Monday. However, thunderstorms
capable of producing gusty winds above Special Marine Warning
criteria are possible today and perhaps on Monday.

No marine hazards Monday night or Tuesday.

Other than thunderstorms (most likely on Friday), no widespread
marine threats are anticipated Wed through Friday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...MSE
NEAR TERM...MSE
SHORT TERM...MSE
LONG TERM...CAS/MSE
AVIATION...CAS/MSE
MARINE...CAS/MSE
Hazardous weather outlook, Jul 23, 5:11 AM EDT, 9 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
511 AM EDT Sun Jul 23 2017

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-240915-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
511 AM EDT Sun Jul 23 2017

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms with damaging winds and hail are
possible today.

There will be the potential for heavy rainfall which could cause
localized flooding.

Scattered thunderstorms capable of producing strong winds are
possible over the waters this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible today. Please forward any
thunderstorm damage or heavy rain reports to the National Weather
Service.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-240915-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
511 AM EDT Sun Jul 23 2017

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms with damaging winds and hail are
possible today.

There will be the potential for heavy rainfall which could cause
localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible today. Please forward any
thunderstorm damage or heavy rain reports to the National Weather
Service.

In the hours before

Local storm report, Jul 23, 12:30 PM EDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1230 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND DMG     1 SSW CHERRY GROVE      38.62N  79.53W
07/22/2017                   PENDLETON          WV   TRAINED SPOTTER

            2 TREES UPROOTED

&&

EVENT NUMBER LWX1702488

STRONG

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 8:39 PM EDTSpecial Marine WarningLWX66 min
Jul 22, 9:24 PM EDTSpecial Marine WarningLWX66 min
Jul 22, 9:50 PM EDTSevere Thunderstorm WarningLWXAlbemarle, Greene, Madison, Orange, City of Charlottesville40 min
Jul 22, 10:00 PM EDTSpecial Marine WarningLWX90 min
Jul 22, 10:03 PM EDTSpecial Marine WarningLWX87 min
Jul 22, 10:32 PM EDTSevere Thunderstorm WarningLWXOrange, Spotsylvania43 min
Jul 22, 10:42 PM EDTSevere Thunderstorm WarningLWXAlbemarle15 min
Jul 22, 10:59 PM EDTSpecial Marine WarningLWX61 min
Jul 22, 11:25 PM EDTSpecial Marine WarningLWX2 hr
Jul 23, 2:26 PM EDTSpecial Marine WarningLWX64 min
Jul 23, 2:53 PM EDTSpecial Marine WarningLWX67 min
Jul 23, 3:10 PM EDTSpecial Marine WarningLWX95 min
Jul 23, 5:31 PM EDTSpecial Marine WarningLWX89 min
Jul 23, 5:34 PM EDTSpecial Marine WarningLWX86 min
Jul 23, 6:40 PM EDTSpecial Marine WarningLWX65 min
Jul 23, 6:44 PM EDTSpecial Marine WarningLWX2 hr
Jul 23, 3:44 PM EDTSevere Thunderstorm WarningLWXHarford14 min
Jul 23, 4:59 PM EDTFlash Flood WatchLWXAnne Arundel, Baltimore, Carroll, Frederick, Harford, Howard and 3 more9 hr
Jul 23, 5:01 PM EDTAreal Flood WarningLWXMontgomery, Prince George's4 hr
Jul 23, 5:19 PM EDTFlash Flood WarningLWXHarford3 hr
Jul 23, 5:45 PM EDTAreal Flood WarningLWXHarford5 hr
Jul 23, 7:05 PM EDTFlash Flood WarningLWXHarford3 hr
Jul 23, 7:10 PM EDTAreal Flood WarningLWXBaltimore, Harford4 hr
Jul 23, 7:55 PM EDTAreal Flood WarningLWXHarford9 hr

Nearby

Severe Thunderstorm Warnings in Maryland, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.